Alabama, 2008

Flash Flooding and Damaging Winds in Alabama, July 9, 2008

July 9, 2008 · NWS HUN · 11 events in 3 counties and zones

A cold front pushed southeast into the Ohio Valley during the early afternoon hours on this day. Ahead of this front, a boundary developed which became the focusing mechanism for scattered showers and severe thunderstorms producing damaging winds and flooding rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cold front pushed southeast into the Ohio Valley during the early afternoon hours on this day. Ahead of this front, a boundary developed which became the focusing mechanism for scattered showers and severe thunderstorms producing damaging winds and flooding rains. This activity developed in the late afternoon hours. Just before this activity developed dewpoints were around 70 degrees, CAPE values were around 2000 J/KG, and strong daytime heating occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 9, 12:48 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 9, 12:48 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
148 PM CDT WED JUL 9 2008

.DISCUSSION...
COLD FRONT STILL TO THE NORTH AND WEST OF THE TENNESSEE VALLEY AT
THIS HOUR...WITH RADAR COVERAGE INCREASING AS CONVECTION CONTINUES
TO DEVELOP IN THE MOIST AND UNSTABLE ENVIRONMENT AT HAND. PER 16Z
REDSTONE RAOB...CAPE VALUES ARE 3000 J/KG WITH WINDEX VALUES
SUPPORTIVE OF SOME DAMAGING WIND GUSTS THIS AFTERNOON/EVENING. SPC
HAS EXPANDED THE DAY 1 OUTLOOK AGAIN...ENCOMPASSING AREAS FURTHER
WEST INTO CNTRL TN AND INCLUDING EXTREME NERN AL. THE MAIN THREATS
EXPECTED THIS AFTERNOON AND EVENING...IN ADDITION TO HEAVY
RAINFALL...INCLUDE GUSTY WINDS AND MARGINALLY SEVERE HAIL. CURRENT
ATTENTION IS FOCUSED MORESO ON THE WIND THREAT AND HEAVY RAIN THREAT
THIS AFTERNOON/EVENING...BUT WILL STILL MONITOR FOR THE POTENTIAL
FOR HAIL.

NOW...FOR THE REST OF THE FORECAST...

.SHORT TERM...TONIGHT THROUGH FRIDAY...
COLD FRONT APPROACHING THE TENNESSEE VALLEY IS THE MAJOR STORY FOR
THE NEXT 24 HOURS OR SO. MODEL CONSENSUS IS IN FAIRLY GOOD AGREEMENT
GIVEN THE CURRENT WX PATTERN...BUT MODEL OF CHOICE WAS PREDOMINATELY
THE GFS FOR TIMING/STRENGTH OF THE APPROACHING SYSTEM. QPF DIFFERED
QUITE A BIT BETWEEN THE MODELS...BUT MOST WERE TRENDING TOWARD A
WETTER PATTERN FOR THIS SYSTEM. PWATS INCREASE THIS AFTERNOON TO AOA
2...AND WITH A CONVERGENCE ZONE SETTING UP ACROSS THE AREA...HEAVY
RAINFALL POTENTIAL WILL HAVE TO BE MONITORED.

CONVECTION WILL CONTINUE THROUGH THE NIGHT AND INTO THURSDAY WITH
UPPER LEVEL SUPPORT IN PLACE. TOMORROW POSES A BIT OF A PROBLEM
BETWEEN THE MODELS WITH THE AMOUNT OF MOISTURE IN PLACE ACROSS THE
TENNESSEE VALLEY. THE FRONT WILL WASH OUT SOMEWHERE ACROSS THE CWA
BY FRIDAY...BUT AM NOT TOO CONFIDENT WITH EXACTLY WHERE. HIGHER POPS
WILL LIKELY BE SOUTH OF THE TN RIVER WITH POPS DECREASING TO THE
NORTH AS DRIER AIR FILTERS IN. POPS ARE STILL INCLUDED IN THE GRIDS
DUE TO WEAK CONVERGENCE IN PLACE ACROSS THE AREA DURING THIS TIME.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
MODELS ARE NOW ADVERTISING A TROUGHING PATTERN IN THE ERN
CONUS...WHICH IS APPARENTLY THE COMPLETE OPPOSITE OF WHAT THEY WERE
SHOWING YESTERDAY. THE GFS/ECMWF ARE SHOWING A LOW PRESSURE SYSTEM
SPINNING OVER THE UPR MIDWEST WITH A CDFNT DRAPED ACROSS THE SRN
PLAINS. IF THIS SCENARIO PANS OUT...A CDFNT WILL ENTER NW AL
SOMETIME BETWEEN 00Z MONDAY AND 6Z MONDAY AND WILL PUSH THROUGH THE
AREA BY MONDAY AFTERNOON. THIS WOULD BRING INCREASED CHANCES OF RAIN
ON SUNDAY AND MONDAY FOR THE TENNESSEE VALLEY...FOLLOWED BY COOLER
TEMPS. WITH THAT SAID...AGREE WITH THE MID-SHIFT ISSUANCE THIS
MORNING AND AM SKEPTICAL OF THIS ACTUALLY PANNING OUT. A GUESS AS TO
WHY THIS SOLUTION SUDDENLY APPEARS IS MOST LIKELY HURRICANE BERTHA
IN THE ATLANTIC. FOR NOW...THIS POSSIBLE SOLUTION IS ON THE RADAR
SCREEN FOR LACK OF A BETTER PHRASE...BUT NOT MUCH STOCK WILL BE PUT
INTO IT FOR NOW. MUCH MORE BELIEVABLE IN THE EXTENDED...HOWEVER...
IS THE PRESENCE OF HIGH PRESSURE BUILDING INTO THE REGION NEXT WEEK.
TUESDAY THROUGH NEXT WEEKEND LOOKS TO BE DRY WITH HIGH PRESSURE
ANCHORED OVER THE OHIO RIVER VALLEY INTO THE VIRGINIAS. AS THE WEEK
PROGRESSES...THE HIGH PRESSURE SYSTEM SLIDES EASTWARD...ALLOWING FOR
DIURNAL CONVECTION TO LIKELY DEVELOP. WILL ALLOW LATER MODEL RUNS TO
COME INTO BETTER AGREEMENT THOUGH BEFORE ADDING THIS TO THE GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  86  69  89 /  60  60  30  30
SHOALS        70  86  69  90 /  60  60  30  30
CULLMAN       70  85  69  88 /  50  60  30  30
FAYETTEVILLE  71  85  69  87 /  60  60  30  30
ALBERTVILLE   71  86  69  88 /  50  60  30  30
FORT PAYNE    71  86  68  89 /  50  60  30  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

12
Hazardous weather outlook, Jul 9, 11:35 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 PM CDT WED JUL 9 2008

ALZ001>010-016-TNZ076-096-097-100100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1235 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM...MOIST AND UNSTABLE ENVIRONMENT WILL INTERACT WITH AN
APPROACHING COLD FRONT THIS AFTERNOON TO CREATE THE CHANCE FOR
SHOWERS AND THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
DURING THE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE STORMS ARE
POSSIBLE...WITH THE PRIMARY THREAT BEING DAMAGING WIND GUSTS.
OTHERWISE...THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH...ALONG WITH
LOCALLY HEAVY RAIN.

RAIN AND THUNDERSTORMS COULD BECOME MORE WIDESPREAD TONIGHT WITH THE
PRIMARY THREAT BECOMING VERY HEAVY RAINFALL. IMPACTS OF FLOODING
COULD INCREASE OVER AREAS THAT RECEIVE ANY PROLONGED PERIOD OF
SIGNIFICANT RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A NEARLY STATIONARY FRONTAL BOUNDARY WILL BE THE FOCUS FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS THURSDAY INTO FRIDAY. AT THIS
TIME...THE PRIMARY THREAT WITH THESE STORMS WILL BE HEAVY RAIN.
FLOOD IMPACTS WILL CONTINUE TO BE MONITORED THROUGH FRIDAY...
ESPECIALLY IN URBAN AREAS AND LOCATIONS THAT RECEIVE SEVERAL ROUNDS
OF HEAVY RAINFALL.

ANOTHER COLD FRONT IS EXPECTED TO IMPACT THE AREA LATE THIS WEEKEND
WITH AN ONGOING CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED FOR LATER THIS AFTERNOON AND THIS EVENING. EMERGENCY
MANAGEMENT PERSONNEL ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS THROUGH THIS EVENING.

In the hours before

Special weather statement, Jul 9, 11:44 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1244 PM CDT WED JUL 9 2008

ALZ005-006-091815-
LIMESTONE-MADISON-
1244 PM CDT WED JUL 9 2008

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE AND MADISON COUNTIES UNTIL
115 PM CDT...

AT 1244 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DECATUR...MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TANNER.
  BELLE MINA.
  MADISON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

KULA
Special weather statement, Jul 9, 12:20 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
120 PM CDT WED JUL 9 2008

ALZ001-091900-
LAUDERDALE-
120 PM CDT WED JUL 9 2008

...SIGNIFICANT WEATHER ALERT FOR WESTERN LAUDERDALE COUNTY UNTIL 200
PM CDT...

AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINEFLAT...OR 13 MILES NORTH OF IUKA...
MOVING EAST AT 15 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  WRIGHT.

IF ON OR NEAR PICKWICK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

KULA
Special weather statement, Jul 9, 1:02 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
202 PM CDT WED JUL 9 2008

ALZ001-002-092000-
COLBERT-LAUDERDALE-
202 PM CDT WED JUL 9 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHWEST COLBERT AND WESTERN
LAUDERDALE COUNTIES UNTIL 300 PM CDT...

AT 202 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS CENTERED OVER PICKWICK LAKE. THE STRONGEST STORM WAS
9 MILES SOUTH OF WALNUT GROVE...OR 14 MILES NORTHEAST OF
IUKA...MOVING EAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WRIGHT.
  THREET.
  OAKLAND.
  CLOVERDALE.
  UNDERWOOD-PETERSVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

KULA
Special weather statement, Jul 9, 1:42 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
242 PM CDT WED JUL 9 2008

ALZ001-002-092045-
COLBERT-LAUDERDALE-
242 PM CDT WED JUL 9 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEAST COLBERT AND EASTERN
LAUDERDALE COUNTIES UNTIL 345 PM CDT...

AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR UNDERWOOD-PETERSVILLE...MOVING EAST AT 15 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAKLAND.
  SHEFFIELD.
  UNDERWOOD-PETERSVILLE.
  SAINT FLORIAN.
  FORD CITY.
  KILLEN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

KULA

The radar

The Northeast Alabama radar (KHTX), 97 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
July 9, 2:34 PM CST to 2:44 PM CST
Where
Limestone County, Ripley
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
34.750, -87.120

A severe thunderstorm produced damaging winds that tore siding from a home and uprooted a plum tree. In addition, a medium sized tree was split due to the winds.

Flash Flood, Limestone

When
July 9, 3:08 PM CST to 8:00 PM CST
Where
Limestone County, 1.56 mi SE of Wheeler Lake North to 1.85 mi SSE of Wheeler Lake North
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.817, -87.128

Slow moving thunderstorms produced intense rainfall rates with seven inches of water covering a portion of Shaw road in western portions of Athens.

Thunderstorm Wind, Madison

When
July 9, 3:17 PM CST to 3:22 PM CST
Where
Madison County, 0.56 mi E of Huntsville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.729, -86.610

Severe thunderstorm winds downed trees onto power lines at the intersection of Triana and Holmes Ave.

Thunderstorm Wind, Madison

When
July 9, 3:26 PM CST to 3:31 PM CST
Where
Madison County, 1.61 mi NNE of Oakwood College
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.771, -86.617

Severe thunderstorm winds downed a tree onto a house on Mastin Lake Road in Huntsville.

Thunderstorm Wind, Madison

When
July 9, 3:26 PM CST to 3:36 PM CST
Where
Madison County, 2.09 mi W of Normal
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.779, -86.617

A severe thunderstorm downed power lines at the intersection of Pulaski Pike and Stringfield road. This storm produced a power outage that affected at least 1000 customers.

Thunderstorm Wind, Madison

When
July 9, 3:30 PM CST to 3:35 PM CST
Where
Madison County, 0.89 mi N of Normal
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.793, -86.582

A severe thunderstorm produced damaging winds that downed a tree at 2112 Winchester Road.

Flash Flood, Madison

When
July 9, 3:59 PM CST to 6:00 PM CST
Where
Madison County, 1.88 mi SSW of Normal to 1.85 mi SSW of Normal
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.754, -86.589

Intense rainfall rates from strong to severe thunderstorms produced flash flooding at the intersection of Washington Street and Washington Circle in Huntsville.

Thunderstorm Wind, Dekalb

When
July 9, 4:14 PM CST to 4:24 PM CST
Where
Dekalb County, 0.57 mi E of High Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.580, -85.590

A tree was blown down onto a car on highway 117 in Mentone by thunderstorm winds.

Thunderstorm Wind, Dekalb

When
July 9, 5:20 PM CST to 5:30 PM CST
Where
Dekalb County, 1.46 mi NW of Hammondville to 1.44 mi WSW of Valley Head
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.594, -85.649

A severe thunderstorm moved northwest to southeast across southern portions of Hammondville, resulting in several trees downed and numerous power outages along County Roads 608, 751, and 752.

Thunderstorm Wind, Dekalb

When
July 9, 5:20 PM CST to 5:30 PM CST
Where
Dekalb County, 1.51 mi E of Huges Mill to 1.68 mi SW of Ft Payne
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.417, -85.774

Severe thunderstorm winds downed several power lines along Lebanon Road/County Road 51 and produced scattered power outages in the southwestern portion of Fort Payne.

Flash Flood, Dekalb

When
July 9, 6:00 PM CST to 7:30 PM CST
Where
Dekalb County, 3.45 mi N of Ft Payne Isbell Arpt to 2.75 mi NE of Henagar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.519, -85.728

Intense rainfall rates from strong to severe thunderstorms caused six inches of water to cover portions of County Road 121 in the Blake community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112499, 112493, 112504, 112491, 112507, 112503, 112502, 112506, 112510, 112513, 112512.